Alert archive / New Mexico / Tornado Warnings in 2017
Tornado Warning 19, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 9, 2017, 10:25 PM MDT for Roosevelt County, New Mexico. It was in force for 12 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2017, 10:25 PM MDT (04:25 UTC)
- Expired
- May 9, 2017, 10:37 PM MDT
- In force
- 12 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
County Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 91 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 9:59 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 4.4 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 1404 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
703
WFUS55 KABQ 100425
TORABQ
NMC041-100500-
/O.NEW.KABQ.TO.W.0019.170510T0425Z-170510T0500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
1025 PM MDT TUE MAY 9 2017
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
East central Roosevelt County in east central New Mexico...
* Until 1100 PM MDT.
* At 1025 PM MDT, a severe thunderstorm capable of producing a
tornado was located near Causey, or 21 miles southeast of Portales,
moving northeast at 40 mph.
HAZARD...Tornado and hail up to two inches in diameter.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Roosevelt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3387 10305 3382 10314 3394 10326 3411 10305
3403 10304
TIME...MOT...LOC 0425Z 233DEG 34KT 3394 10311
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
541 follow-up statement
776
WWUS55 KABQ 100437
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
1037 PM MDT TUE MAY 9 2017
NMC041-100447-
/O.CAN.KABQ.TO.W.0019.000000T0000Z-170510T0500Z/
Roosevelt-
1037 PM MDT TUE MAY 9 2017
...THE TORNADO WARNING FOR EAST CENTRAL ROOSEVELT COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 600 AM MDT for
east central New Mexico.
LAT...LON 3387 10305 3382 10314 3394 10326 3411 10305
3403 10304
TIME...MOT...LOC 0436Z 233DEG 34KT 3401 10300
$$
54What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 9, 6:03 PM MDT, 4 hours 22 minutes earlier.
Area forecast discussion, May 9, 6:03 PM MDT, 4 hours 22 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 603 PM MDT Tue May 9 2017 .AVIATION... 00Z TAF CYCLE Will be brief due to ongoing weather. Main impact to all TAF sites through the next 6 hours will be convection and the associated impacts. Things are expected to go into a relative lull over much of the area through about 2-3Z when a second round of convection is expected to fire up over the middle RGV and east of the Central Mountain Chain. The most impacted sites in this second round will likely be KTCC and KROW. 54 && .PREV DISCUSSION...320 PM MDT Tue May 9 2017... .SYNOPSIS... Severe thunderstorms will continue this evening over portions of eastern New Mexico, with showers and high mountain snow showers along with thunderstorms otherwise tonight. The upper level low pressure system responsible for the unsettled weather and cooler than average temperatures will slowly cross New Mexico from west to east Wednesday, with showers and thunderstorms persisting, although severe storms are less likely. Somewhat drier and warmer weather is expected by Friday and Saturday, but a few showers and storms may develop over the high terrain and along the Texas and eastern New Mexico border. Westerly breezes look to shove the dryline east of New Mexico early next week although temperatures will cool some in the west. && .DISCUSSION... The ongoing active weather will continue through this evening with the focus for severe weather shifting into the eastern plains. Showers and storms look to persist through the overnight as the center of circulation lifts into west central New Mexico by 12Z Wednesday. Small amounts of high terrain snow are possible over the Contdvd and northern mountains as temperatures aloft fall to 0 to -3 deg C west central and southwest. Locally heavy rain may also accompany the storms, so stay away from arroyos and ditches. The upper low will meander over New Mexico Wednesday and Wednesday night, with the focus for precipitation slowly shifting to the north central and northeast. Wrap around moisture on the back side of the departing low will keep clouds and some precipitation going into Thursday although the west and south will see less activity with time. Some snow accumulations are possible over the higher terrain of northern mountains Wednesday night but forecast amounts mostly below advisory criteria athough high mountain passes could be a little slick or snow covered. A surface boundary will push down the east side of the state Thursday/Thursday night, although precipitation doesn't look to be much of a factor, low clouds may push up against the east slopes of the central mt chain Thursday night and an east wind into the Rio Grande Valley could develop. This could set the stage for a few showers or storms along the higher terrain under the transitory upper ridge Friday as temperatures warm towards average. Lingering moisture and above average temperatures Saturday may also sprout a few mountain cells, which could propagate into the plains as southwest flow aloft increases. After potential for a few dryline storms Sunday, moisture is shunted east of New Mexico early next week by westerly breezes. Thereafter, another upper low pressure system drops into the Great Basin for what could be another round of more active weather. && .FIRE WEATHER... Thunderstorm activity has fired up over northern and central NM this afternoon, with much of the activity focused over the central mtn chain. Thunderstorm activity will continue to spread east through the evening over the east plains, with the potential for severe storms over the east plains tonight. Meanwhile, a mid-level dry slot will continue to limit thunderstorm activity over western NM with better storm coverage towards the Four Corners region. Shower activity over the western half will increase again overnight as the center of the low moves towards west-central NM. The center of the low is forecast to track over central NM Wednesday and exit to north TX and OK Thursday. Increased precipitation chances continue across NM Wednesday, with the best chance for the most wetting precipitation over western and northern NM. Mixing hgts and vent rates fall sharply Wednesday and Thursday as the low tracks over NM, before improving Friday. Daytime temperatures fall to 10-15 degrees below average Wednesday, warming a few degrees Thursday. Dewpoints also remain broadly in the 30s across NM Wednesday and Thursday. As the low exits the area late day Thursday overnight Friday a backdoor front will bring breezy east canyon winds into the central Rio Grande Valley early Friday morning. A high amplitude ridge begins to build in Friday and through the weekend, bringing in drier southwest flow. Vent rates and mixing hgts improve as the low exits Friday. Moisture levels fall with minimum humidity values falling below 15 percent for the weekend across the west. Winds stay relatively calm Saturday across the west, being the limiting factor for critical fire conditions. Winds pick up a bit more Sunday allowing for brief critical conditions during the afternoon. Dry SW flow continues into early next week before long range models indicate another low pressure system entering the region toward the end of next week. && .AVIATION... 18Z TAF CYCLE Thunderstorm activity over the north and central areas will continue through today with severe thunderstorms likely. This activity will spread onto the eastern plains this evening and through the night. meanwhile drier weather will prevail west of the central and south- central mtns until tonight when the center of an upper low approaches increasing precipitation chances along the continental divide westward. Winds will stay gusty through the afternoon, and will weaken overnight. MVFR/IFR low clouds across east-central and northeast areas will develop early Wednesday morning in the wake of overnight precipitation. 24 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 99
Hazardous weather outlook, May 9, 4:49 AM MDT, 17 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 449 AM MDT Tue May 9 2017 NMZ501>540-101100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 449 AM MDT Tue May 9 2017 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Strong to severe thunderstorms are expected today in portions of northwestern, central, and eastern New Mexico. In northwestern New Mexico, damaging wind gusts are expected to be the primary threat, while central and eastern areas of the state will also have the potential for heavy downpours and large hail. A couple of isolated tornadoes cannot be ruled out in central to eastern New Mexico. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Some strong to perhaps severe thunderstorms will be possible on Wednesday, mainly in northeastern New Mexico. In addition a few to several inches of high elevation snowfall will be possible on the highest peaks above 10,000 feet Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe weather through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
In the hours before
Local storm report, May 9, 9:10 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
910 PM MDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL ROSWELL 33.37N 104.53W
05/09/2017 M1.00 INCH CHAVES NM PUBLIC
QUARTER SIZE HAIL IN ROSWELL. GROND IS COVERED BY HAIL.
&&
EVENT NUMBER ABQ1701931
GUYERSpecial weather statement, May 9, 9:10 PM MDT, 1 hour 15 minutes before
Special Weather Statement National Weather Service Albuquerque NM 910 PM MDT TUE MAY 9 2017 NMZ536-100345- Roosevelt County- 910 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ROOSEVELT COUNTY UNTIL 945 PM MDT... At 910 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles southeast of Elida, or 22 miles southwest of Portales, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Portales and Dora. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && A tornado watch remains in effect until 1000 PM MDT for east central New Mexico. LAT...LON 3377 10345 3386 10364 3418 10348 3405 10320 TIME...MOT...LOC 0310Z 211DEG 29KT 3389 10350 40
Local storm report, May 9, 9:35 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
935 PM MDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0920 PM HAIL ROSWELL 33.37N 104.53W
05/09/2017 E1.25 INCH CHAVES NM TRAINED SPOTTER
NE ROSWELL
&&
EVENT NUMBER ABQ1701932
DAKLocal storm report, May 9, 9:37 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
937 PM MDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM HAIL ROSWELL 33.37N 104.53W
05/09/2017 E0.88 INCH CHAVES NM TRAINED SPOTTER
NICKEL SIZE HAIL ON WEST SIDE OF ROSWELL.
&&
EVENT NUMBER ABQ1701933
GUYERSpecial weather statement, May 9, 9:57 PM MDT, 28 minutes before
Special Weather Statement National Weather Service Albuquerque NM 957 PM MDT TUE MAY 9 2017 NMZ535-536-100430- Roosevelt County-Curry County- 957 PM MDT TUE MAY 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ROOSEVELT AND SOUTHEASTERN CURRY COUNTIES UNTIL 1030 PM MDT... At 957 PM MDT, Doppler radar was tracking a strong thunderstorm near Arch, or 13 miles east of Portales, moving northeast at 35 mph. Penny size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Texico. && A tornado watch remains in effect until 1000 PM MDT for east central New Mexico. A severe thunderstorm watch remains in effect until 600 AM MDT for east central New Mexico. LAT...LON 3409 10310 3417 10321 3441 10305 3413 10304 TIME...MOT...LOC 0357Z 224DEG 29KT 3419 10311 KJ
Local storm report, May 9, 10:02 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1002 PM MDT TUE MAY 09 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL VAUGHN 34.60N 105.20W
05/09/2017 E1.25 INCH GUADALUPE NM STORM CHASER
BYRON MORTON REPORTED HAIL NEAR EXIT 252 ON I-40.
&&
EVENT NUMBER ABQ1701934
DAKThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 6:10 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 45 min |
| May 9, 6:13 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 30 min |
| May 9, 6:14 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 61 min |
| May 9, 6:23 PM MDT | Areal Flood Advisory | ABQ | Colfax, Harding, Quay, San Miguel, Union | 112 min |
| May 9, 6:39 PM MDT | Special Weather Statement | ABQ | Union | 66 min |
| May 9, 6:58 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 47 min |
| May 9, 7:05 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 55 min |
| May 9, 7:09 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay | 27 min |
| May 9, 7:12 PM MDT | Severe Thunderstorm Warning | ABQ | Curry | 18 min |
| May 9, 7:25 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 65 min |
| May 9, 7:32 PM MDT | Special Weather Statement | ABQ | Curry | 43 min |
| May 9, 7:32 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 28 min |
| May 9, 7:34 PM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, Roosevelt | 116 min |
| May 9, 7:49 PM MDT | Areal Flood Advisory | ABQ | Harding, Quay, San Miguel, Union | 116 min |
| May 9, 7:56 PM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| May 9, 7:59 PM MDT | Special Weather Statement | ABQ | Chaves | 46 min |
| May 9, 8:06 PM MDT | Areal Flood Advisory | ABQ | Curry, Harding, Quay | 114 min |
| May 9, 8:12 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 63 min |
| May 9, 8:17 PM MDT | Special Weather Statement | ABQ | Quay | 28 min |
| May 9, 8:27 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay | 30 min |
| May 9, 8:41 PM MDT | Areal Flood Advisory | ABQ | Chaves | 2 hr |
| May 9, 8:56 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 34 min |
| May 9, 9:10 PM MDT | Special Weather Statement | ABQ | Roosevelt | 35 min |
| May 9, 9:14 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 30 min |
| May 9, 9:14 PM MDT | Tornado Warning | ABQ | Chaves, Roosevelt | 46 min |
| May 9, 9:29 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 46 min |
| May 9, 9:39 PM MDT | Tornado Warning | ABQ | Roosevelt | 51 min |
| May 9, 9:50 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 25 min |
| May 9, 10:05 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 25 min |
| May 9, 10:16 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca, Roosevelt | 29 min |
| May 9, 10:44 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 46 min |
| May 9, 10:52 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 38 min |
| May 9, 11:17 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 48 min |
| May 9, 11:29 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 46 min |
| May 9, 11:33 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, De Baca | 30 min |
| May 9, 11:39 PM MDT | Areal Flood Advisory | ABQ | Roosevelt | 111 min |
| May 10, 12:02 AM MDT | Special Weather Statement | ABQ | Roosevelt | 43 min |
| May 10, 12:34 AM MDT | Special Weather Statement | ABQ | Roosevelt | 41 min |
| May 10, 1:16 AM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 44 min |
| May 10, 2:30 AM MDT | Special Weather Statement | ABQ | Roosevelt | 30 min |
| May 10, 11:44 AM MDT | Special Weather Statement | ABQ | Taos | 46 min |
| May 10, 12:34 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax | 41 min |
| May 10, 1:22 PM MDT | Special Weather Statement | ABQ | San Miguel | 23 min |
| May 10, 1:45 PM MDT | Special Weather Statement | ABQ | San Miguel | 30 min |
| May 10, 3:11 PM MDT | Special Weather Statement | ABQ | Valencia | 34 min |
| May 10, 3:38 PM MDT | Special Weather Statement | ABQ | Union | 37 min |
| May 10, 4:14 PM MDT | Special Weather Statement | ABQ | Santa Fe | 31 min |
| May 10, 4:30 PM MDT | Special Weather Statement | ABQ | Union | 30 min |
Nearby
Tornado Warnings in New Mexico, 2017Every tornado warning in 2017Tornadoes in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.